Oklahoma, 2017

Flash Flooding in Oklahoma, August 13, 2017

August 13, 2017 · NWS TSA · 2 events in 1 county or zone

Thunderstorms developed over southeastern Oklahoma during the early morning hours of the 13th, to the north of a stationary front that was located over northern Texas. Locally heavy rainfall resulted in some flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed over southeastern Oklahoma during the early morning hours of the 13th, to the north of a stationary front that was located over northern Texas. Locally heavy rainfall resulted in some flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 13, 2:21 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 13, 2:21 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
321 AM CDT Sun Aug 13 2017

.DISCUSSION...

Bands of elevated convection are continuing across the region this
morning, to the north of a stalled front over northern TX. One of
the heavier bands is dropping locally heavy rainfall along the
Canadian and lower Arkansas river valleys and is shifting slowly
east toward the FSM area. Will contemplate an expansion to the
flash flood watch to cover areas along the more intense band of
elevated convection. This activity should shift east by midday
with low rain chances in the afternoon. After a break during the
evening hours, some more elevated activity is possible after
midnight. A convective complex that is forecast to initiate over
the high Plains this afternoon and shift southeast overnight is
expected to remain west of our area.

The boundary over northern TX will retreat north Monday into
Tuesday, with continued scattered thunder chances. Another
boundary will make a push into the region Wednesday and Thursday,
with another MCS possible Thursday night into Friday. It appears
that this stretch of unsettled weather will persist thru this
upcoming work week. High temperatures will climb to the low 90s in
some spots, and with high humidity it will start to feel a little
more like summer than we have of late.

Rising mid level heights may bring an end to this unseasonable
stretch of weather by next weekend.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   81  69  87  72 /  30  20  30  50
FSM   78  71  87  73 /  70  20  40  50
MLC   82  71  86  75 /  60  20  40  30
BVO   81  66  85  71 /  20  20  30  50
FYV   74  66  83  70 /  50  20  40  50
BYV   75  65  83  69 /  50  20  40  50
MKO   78  69  85  73 /  50  20  40  50
MIO   78  66  84  70 /  30  20  30  50
F10   81  69  85  74 /  40  20  40  40
HHW   82  72  88  75 /  70  30  40  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 7 AM CDT this morning for OKZ049-053.

AR...None.
&&

LONG TERM....30
Hazardous weather outlook, Aug 12, 8:16 PM CST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
916 PM CDT Sat Aug 12 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
916 PM CDT Sat Aug 12 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Southeastern Oklahoma.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Southeastern Oklahoma.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Southeastern Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
A frontal boundary near the Red River and a weak upper level
disturbance approaching the area will result in continued shower and
thunderstorm development overnight. The highest threat of storms will
remain across southeastern Oklahoma with lower chances north along
the Kansas border. Enough instability will remain across southeastern
Oklahoma to support strong to marginally severe storms overnight.
Locally heavy rainfall of 1 to 3 inches is expected across
southeastern Oklahoma tonight, which may result in some flooding.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY through Friday...Thunderstorm Potential.

EXTENDED DISCUSSION...
The frontal boundary is expected to remain near the Red River through
Sunday, supporting continued thunderstorm potential, especially
across southeastern Oklahoma and west central Arkansas. The front is
expected to move north across the region Monday and Tuesday,
supporting a chance of thunderstorms, and then move north of the area
by Wednesday. Another weak front is expected to approach the region
from the north late this week, continuing thunderstorm chances
through the end of the work week. Severe weather potential appears
low throughout the week.

weather.gov/tulsa contains additional information.

69

The radar

The Western Arkansas radar (KSRX), 33 km away, was scanning. The volume nearest the first event began at 09:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Sequoyah

When
August 13, 3:30 AM CST to 7:15 AM CST
Where
Sequoyah County, Gans to 1.63 mi E of Gans
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.400, -94.700

Portions of roads were impassable due to flooding in the Gans area.

Flash Flood, Sequoyah

When
August 13, 3:53 AM CST to 7:15 AM CST
Where
Sequoyah County, 6 mi E of Sallisaw to 0.93 mi N of Hanson
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.470, -94.693

Portions of some roads east of Sallisaw were flooded and impassable. A water rescue was required on the E 1070 Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718121, 718122.